Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS Birmingham, AL

March 9, 2017Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 9, 2017, 8:12 PM CST for Marion County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2017, 8:12 PM CST (02:12 UTC)
Expired
Mar 9, 2017, 8:31 PM CST
In force
19 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 68 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WUUS54 KBMX 100212
SVRBMX
ALC093-100245-
/O.NEW.KBMX.SV.W.0050.170310T0212Z-170310T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
812 PM CST THU MAR 9 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marion County in northwestern Alabama...

* Until 845 PM CST

* At 812 PM CST, a severe thunderstorm was located over Brinn, or 9 
  miles west of Haleyville, moving northeast at 50 mph. This storm 
  has a history of producing golfball size hail!

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Hackleburg, Brinn, Bear Creek, Pearces Mill, Tessner and Upper Bear
  Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 8764 3430 8763 3417 8764 3416 8764
      3411 8785 3424 8792 3431 8776
TIME...MOT...LOC 0212Z 246DEG 43KT 3421 8778 

HAIL...1.50IN
WIND...60MPH
 
$$

89^GSatterwhite
2 follow-up statements
267 
WWUS54 KBMX 100219
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
819 PM CST THU MAR 9 2017

ALC093-100245-
/O.CON.KBMX.SV.W.0050.000000T0000Z-170310T0245Z/
Marion AL-
819 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR NORTHEASTERN MARION COUNTY...

At 819 PM CST, a severe thunderstorm was located near Haleyville,
moving northeast at 50 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Bear Creek, Tessner and Upper Bear Creek Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 8764 3430 8763 3417 8764 3416 8764
      3413 8777 3428 8782 3431 8776
TIME...MOT...LOC 0219Z 246DEG 43KT 3425 8768 

HAIL...1.50IN
WIND...60MPH
 
$$

89^GSatterwhite
496 
WWUS54 KBMX 100231
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
831 PM CST THU MAR 9 2017

ALC093-100240-
/O.CAN.KBMX.SV.W.0050.000000T0000Z-170310T0245Z/
Marion AL-
831 PM CST THU MAR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened and moved out of 
the area. Therefore the warning has been cancelled.

LAT...LON 3431 8764 3430 8763 3417 8764 3416 8764
      3413 8777 3428 8782 3431 8776
TIME...MOT...LOC 0227Z 246DEG 43KT 3431 8752 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:24 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Mar 9, 2:24 PM CST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
224 PM CST Thu Mar 9 2017

.DISCUSSION...

Temperatures are soaring this afternoon with deep-layer westerly
flow and a dry low-level airmass in place. However, moisture is
beginning to increase especially across West AL and into MS due to
the onset of WSW flow at 850mb. This is occurring in advance of
an approaching subtle shortwave embedded within WNW flow at 500mb.
As a cold front sharpens to our north tonight, thunderstorms are
expected to develop upstream near the MS river and grow upscale.
Wind fields should strengthen in response to the approaching
shortwave with a 45kt low-level jet across our North at 06z. A
tongue of 500-800 J/kg MLCAPE and fairly steep mid-level lapse
rates combined with a mostly unidirectional wind profile could
lead to isolated damaging winds mainly along and north of I-20 in
association with a QLCS.

Our next chance of rain will come Saturday night into Sunday
morning with another shortwave in the WNW flow pattern. A cool/dry
antecedent airmass will be in place, leading to evaporational
cooling and temperatures falling into the 30s and 40s. Any impacts
from a wintry mix should stay just north of our forecast area,
though some ice pellets appear possible across the very northern
part of our northernmost counties.

Models are in good agreement that another shortwave will rotate
through on Monday with a strong reinforcing shot of cold air
lasting through Thursday. The trailing airmass may be the coldest
in several weeks, and a widespread significant freeze cannot be
ruled out in the Wednesday/Thursday timeframe.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Pretty quiet for the next 12 to 15 hours as a cold front will
begin to slide into the region. Looks like most of it will hold
off until after 3Z north and 9Z south. VFR until the rain starts
then MVFR with brief rounds of IFR. Included VCTS but not
positive on exact timing as the front moves through. Conditions
remain MVFR through 18Z with backside clouds.

16

&&

.FIRE WEATHER...

A moistening will continue this afternoon into tonight with a line
of showers and storms expected to affect much of the area. A
second system will bring widespread rainfall to the area Saturday
night and Sunday morning. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  66  35  60  38 /  80  10   0  20  90
Anniston    57  69  38  63  39 /  80  20   0  20  90
Birmingham  60  68  38  61  38 /  80  20   0  30  90
Tuscaloosa  61  72  40  65  40 /  70  20   0  30  80
Calera      60  70  40  64  40 /  70  30   0  30  90
Auburn      58  73  42  66  46 /  60  50   0  10  90
Montgomery  59  77  44  70  46 /  50  50   0  20  90
Troy        57  77  44  71  50 /  40  50   0  10  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 9, 7:31 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
731 PM CST Thu Mar 9 2017

ALZ011>015-017>050-110445-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
731 PM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

There is a risk of severe thunderstorms tonight across north central
Alabama, mainly near and north of a line from Aliceville to
Alabaster to Wedowee. Isolated storms are possible through midnight.
Then coverage increases midnight through 4 am north. A few of the
strongest storms may produce damaging winds up to 60 MPH and hail up
to the size of half dollars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The Spring Freeze program has begun. Temperatures will be close or
just below freezing briefly both Monday and Tuesday mornings across
the far northern row of counties. Higher confidence that most of the
area will be below freezing Wednesday morning and a Freeze Watch may
be necessary the closer we get.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
tonight.

In the hours before

Local storm report, Mar 9, 6:45 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             1 N HAMILTON            34.16N 87.98W
03/09/2017  E0.88 INCH       MARION             AL   PUBLIC

            DIME- TO NICKLE-SIZED HAIL REPORTED IN
            HAMILTON.

&&

GMS
Local storm report, Mar 9, 6:46 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             WESTON                  34.16N 88.02W
03/09/2017  E0.88 INCH       MARION             AL   PUBLIC

            REPORTED VIA SPOTTERNETWORK.

&&

GMS
Local storm report, Mar 9, 7:13 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             3 E HAMILTON            34.14N 87.93W
03/09/2017  E1.00 INCH       MARION             AL   PUBLIC

            .

&&

GMS
Local storm report, Mar 9, 7:55 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             BYRD                    34.08N 88.13W
03/09/2017  E1.75 INCH       MARION             AL   EMERGENCY MNGR

            GOLFBALL SIZE HAIL REPORTED ALONG HIGHWAY 19
            IN THE BYRD COMMUNITY.

&&

ML
Local storm report, Mar 9, 8:03 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             1 SE WESTON             34.15N 88.02W
03/09/2017  E1.50 INCH       MARION             AL   TRAINED SPOTTER

            .

&&

ML
Local storm report, Mar 9, 8:06 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CST THU MAR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             HAMILTON                34.14N 87.99W
03/09/2017  E1.75 INCH       MARION             AL   TRAINED SPOTTER

            .

&&

ML

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:44 PM CSTSevere Thunderstorm WarningBMXMarion33 min
Mar 9, 7:34 PM CSTSevere Thunderstorm WarningBMXLamar, Marion56 min
Mar 9, 8:33 PM CSTSpecial Weather StatementBMXPickens42 min
Mar 9, 11:38 PM CSTSpecial Weather StatementBMXMarion37 min
Mar 9, 11:49 PM CSTSevere Thunderstorm WarningBMXMarion41 min
Mar 10, 12:07 AM CSTSevere Thunderstorm WarningBMXMarion31 min
Mar 10, 12:18 AM CSTSevere Thunderstorm WarningBMXWinston57 min
Mar 10, 1:12 AM CSTSpecial Weather StatementBMXBlount63 min
Mar 10, 1:14 AM CSTSpecial Weather StatementBMXCherokee61 min
Mar 10, 1:16 AM CSTSpecial Weather StatementBMXMarion, Winston59 min
Mar 10, 1:21 AM CSTSpecial Weather StatementBMXEtowah54 min
Mar 10, 1:44 AM CSTSpecial Weather StatementBMXFayette, Lamar, Walker76 min
Mar 10, 1:53 AM CSTSpecial Weather StatementBMXCalhoun, Cleburne, St. Clair82 min
Mar 10, 1:59 AM CSTSpecial Weather StatementBMXJefferson76 min
Mar 10, 2:26 AM CSTSpecial Weather StatementBMXPickens, Tuscaloosa64 min
Mar 10, 2:36 AM CSTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby54 min
Mar 10, 2:40 AM CSTSpecial Weather StatementBMXClay, Randolph, Talladega65 min
Mar 10, 2:58 AM CSTSpecial Weather StatementBMXBibb62 min
Mar 10, 3:03 AM CSTSpecial Weather StatementBMXGreene, Sumter57 min
Mar 10, 3:15 AM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Coosa45 min
Mar 10, 3:24 AM CSTSevere Thunderstorm WarningBMXClay, Coosa, Tallapoosa51 min
Mar 10, 3:41 AM CSTSpecial Weather StatementBMXChambers64 min
Mar 10, 3:51 AM CSTSpecial Weather StatementBMXAutauga, Dallas, Elmore54 min
Mar 10, 4:02 AM CSTSevere Thunderstorm WarningBMXAutauga, Elmore28 min
Mar 10, 4:05 AM CSTSpecial Weather StatementBMXLee40 min
Mar 10, 4:15 AM CSTSevere Thunderstorm WarningBMXMacon, Montgomery45 min
Mar 10, 4:21 AM CSTSpecial Weather StatementBMXLowndes39 min
Mar 10, 4:34 AM CSTSpecial Weather StatementBMXBullock, Russell41 min
Mar 10, 4:57 AM CSTSpecial Weather StatementBMXBarbour, Pike48 min
Mar 10, 3:56 PM CSTFrost AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 9 more15 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.